Sudden lactose intolerance

Question

Hi Dr. Henry,

This is kind of a strange question, but have there been any cases of sudden onset lactose intolerance upon starting hiv medications? I did not experience lactose intolerance when I was first diagnosed with hiv and had vl 22,349 and cd4 320. My labs are now vl, undetectable, and cd4, 517. I was not even mildly lactose intolerance before starting Atripla, and suddenly I would have diarrhea ONLY after consuming dairy products.

I have kept a detailed journal of everything I have eaten over the past few months since I started Atripla, and I can't attribute the diarrhea to anything else except dairy products. On the days that I don't consume dairy products, I don't have diarrhea. How strange is that?!

It probably wouldn't be a good decision to go off the meds for a few days, but I'm curious to see if these lactose intolerance symptoms would cease after stopping the meds.

Thank you in advance. Happy holidays!

Answer

That is a very good question. I havent heard of loose stools/but symptoms after starting Atripla that has been clearly linked to new onset lactose deficiency (if any reader knows of a publication on the matter or has personal experience please post). Some patients develop gut/loose stool problems after starting Atripla (can be due to either efavirenz or tenofovir is some cases)that can mimic lactose deficiency. In the absence of other likely causes either a trial of lactase replacement (Lactaid in US) or an alternative HIV regimen may be worth considering. KH